Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 123, NWS Grand Forks, ND

August 10, 2007Grand Forks County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2007, 3:14 PM CDT for Grand Forks County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2007, 3:14 PM CDT (20:14 UTC)
Expired
Aug 10, 2007, 4:00 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:25 PM CDTTSTM WND DMGLarimore, NDWINDS ESTIMATED 65-70 MPH IN CITY OF LARIMORE. TREE BRANCHES 1 FOOT IN DIAMETER BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 3:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 102015
SVRFGF
NDC035-102100-
/O.NEW.KFGF.SV.W.0123.070810T2014Z-070810T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
314 PM CDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 400 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 3 MILES NORTHWEST OF WHITMAN TO 9 MILES SOUTH OF    
  PETERSBURG...MOVING TO THE EAST AT 35 MPH. 
  THIS STORM HAS A HISTORY OF PRODUCING A TORNADO WITHIN THE LAST    
  HOUR.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MCCANNA AT 330 PM CDT...
  LARIMORE AND ORR AT 340 PM CDT...
  INKSTER AND ARVILLA AT 350 PM CDT...
  JOHNSTOWN...HONEYFORD AND GRAND FORKS AFB AT 400 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4816 9786 4783 9784 4783 9736 4814 9742

$$

WB/JK
3 follow-up statements
000 
WWUS53 KFGF 102039
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
337 PM CDT FRI AUG 10 2007

NDC035-102100-
/O.CON.KFGF.SV.W.0123.000000T0000Z-070810T2100Z/
GRAND FORKS ND-
337 PM CDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL GRAND FORKS COUNTY...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THE STORM WAS LOCATED 4 MILES EAST OF MCCANNA...OR 26 
MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 30 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GILBY AND 8 MILES NORTHWEST OF GRAND FORKS AFB BY 345 PM CDT...
  6 MILES NORTHWEST OF MEKINOCK BY 350 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4808 9785 4771 9784 4770 9729 4808 9729

$$

WB/JK
000 
WWUS53 KFGF 102043
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
342 PM CDT FRI AUG 10 2007

NDC035-102100-
/O.CON.KFGF.SV.W.0123.000000T0000Z-070810T2100Z/
GRAND FORKS ND-
342 PM CDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL GRAND FORKS COUNTY...

AT 340 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH IN 
LARIMORE AT 325 PM. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF 
HONEYFORD...OR 21 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 
30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND FORKS AFB BY 350 PM CDT...
  MEKINOCK AND 6 MILES NORTH OF EMERADO BY 355 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4808 9785 4771 9784 4770 9729 4808 9729

$$

WB/JK
000 
WWUS53 KFGF 102054
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
353 PM CDT FRI AUG 10 2007

NDC035-102103-
/O.EXP.KFGF.SV.W.0123.000000T0000Z-070810T2100Z/
GRAND FORKS ND-
353 PM CDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAND FORKS COUNTY
WILL EXPIRE AT 400 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES SOUTHWEST OF MEKINOCK...OR 17 MILES WEST
OF GRAND FORKS...MOVING TO THE EAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 400 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4808 9785 4771 9784 4770 9729 4808 9729

$$

WB/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 11:03 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 10, 11:03 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1103 AM CDT FRI AUG 10 2007

.UPDATE...
ONLY MINOR UPDATES WILL BE MADE TO THE FORECAST FOR TODAY. MOST
WILL HAVE TO DO WITH MATCHING CURRENT TRENDS TO WHAT IS EXPECTED
FOR THIS AFTERNOON. AS FAR AS CURRENT TRENDS...MOST OF THE PCPN
IS ARCHING FROM WEST CENTRAL ND INTO NORTHEAST ND...AND SLOWLY
WORKING INTO NORTHWEST MN. THIS AREA HAS REALLY FILLED IN THRU THE
MORNING AND APPEARS TO BE ASSOCIATED WITH 850MB WARM ADVECTION AND
A STEADY LOW LEVEL JET. THIS AREA ALSO HAS THE LEAST AMOUNT OF
CIN. THE STRONGEST CELLS HAVE STAYED JUST TO THE WEST OF OUR FA
AND THINK THIS TREND WILL CONTINUE THRU MOST OF THE DAY HOURS.
0-6KM SHEAR NOT THAT IMPRESSIVE AND EVEN LESS SO THE FURTHER
SOUTH YOU GET...WHICH IS ALSO CLOSER TO THE WARMER MID LEVEL
(700MB) TEMPS. THEREFORE DID INCREASE PCPN CHANCES NORTH OF
HIGHWAY 2 TODAY...WHICH LOOKS LIKE IT WILL GET THE BRUNT OF THE
RAINFALL. LOWERED CHANCES A BIT IN THE SOUTH TOO. THE NORTH WILL
STAY IN CLOUDS MOST OF THE DAY AND THIS WILL LIMIT HIGH TEMPS.
SOUTH IS HEATING OUT AND WILL THEREFORE GET THE MOST UNSTABLE...SO
IF SOMETHING CAN GET GOING IN THIS AREA IT SHOULD BLOW UP PRETTY
FAST. BASICALLY IN A WATCHING MODE FOR THE DAY HOURS. AGREE WITH
PREVIOUS FORECASTER THAT THE BEST CHANCES FOR SEVERE WOULD BE BY
LATE AFTERNOON INTO TONIGHT. 12Z MODEL RUNS HAVE COME IN AND
DIFFER FROM THE PRIOR RUNS IN THE PLACEMENT OF JETS/QPF TONIGHT.
WILL TAKE A BETTER LOOKS AT THAT FOR THE AFTERNOON FORECAST
PACKAGE.

&&

.PREV DISCUSSION... /ISSUED 318 AM CDT FRI AUG 10 2007/

SHORT TERM...CONCERNS WILL BE CONVECTIVE CHANCES TODAY THROUGH
SAT AND THE POTENTIAL FOR SEVERE WEATHER. 00Z MODEL INITIALIZATION
ERRORS WHERE MINOR. MODELS AGREE WITH HOW OVERALL PATTERN WILL
UNFOLD...WITH DETAILS STILL UNCERTAIN. QUITE THE COMPLEX SCENARIO
TO UNFOLD. SEVERE POTENTIAL IS CERTAINLY PRESENT TODAY INTO
TONIGHT.

STRONG THUNDERSTORM COMPLEX IS HEADING TOWARD FLAG ISLAND. THIS
SHOULD BE THE MAIN SEVERE THREAT THROUGH THE MORNING HOURS.

SW FLOW ALOFT WILL CONTINUE UNTIL UPPER LOW CRASHING ONSHORE
ACROSS THE PAC NW MOVES E OF THE FA (BY LATE SATURDAY). UNTIL
THEN...MANY WEAK SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY WILL
AFFECT THE FA. STRONGEST OF THESE SHORTWAVES ABOUT TO ENTER W ND
SHOULD INCREASE TRW COVERAGE AND SPREAD STORMS INTO THE W FA BY
LATE MORNING (WITH CONTINUED PROPAGATION EASTWARD THROUGH THE
DAY). 21Z SREF/00Z GFS ENSEMBLE CONSISTENT WITH MAIN AREA OF
PRECIP TO AFFECT THE S FA AND WENT HIGHEST POPS SOUTH. SEE SWODY1
FOR DETAILS ON SEVERE THUNDERSTORM POTENTIAL. DAYTIME SEVERE
POTENTIAL WILL HINDER ON HOW UNSTABLE ATMOSPHERE CAN GET BEFORE
PRECIP FROM THE WEST MOVES INTO THE AREA. THIS WILL BE MONITORED.
DO THINK BEST POTENTIAL FOR SEVERE WEATHER WILL BE THIS EVENING
INTO TONIGHT. 850MB LOW LEVEL JET OF 40-50KTS WILL FOCUS INTO THE
FA AND LOW-LEVEL MOISTURE WILL REALLY INCREASE (850MB DEWPOINTS
UP TO +17C). MODERATE TO STRONG INSTABILITY WILL BE PRESENT WITH
SHOWALTER VALUES -8C TO -10C. DYNAMICS AND INSTABILITY SEEM ENOUGH
TO CREATE GOOD SEVERE THUNDERSTORM POTENTIAL. WILL MENTION T+
(SEVERE) IN THE GRIDS FOR ALL AREAS FROM 18Z-06Z. REGION REMAINS
IN SIMILAR AIRMASS TO YESTERDAY...SHOULD BE ANOTHER WARM AND HUMID
DAY.

SURFACE TROUGH WILL PROPAGATE THROUGH THE FA ON SAT WITH THUNDER
CHANCES CONTINUING...ENDING FROM W TO E THROUGH THE DAY.

HIGH PRESSURE MOVES IN BY SUNDAY WITH DRY WEATHER AND COOLER
TEMPERATURES.

LONG TERM (MON-THU)...00Z MODELS IN GOOD AGREEMENT AND CURRENT
FORECAST AGREES WITH THEIR OUTPUT FOR THE MOST PART. NO CHANGES.

AVIATION...MAIN CONCERN TODAY WILL BE THUNDERSTORM CHANCES ACROSS
THE REGION. HARD TO PINPOINT EXACTLY WHEN AND WHERE T-STORMS WILL
OCCUR...BUT BEST CHANCES FOR WIDESPREAD COVERAGE WILL COME THIS
AFTERNOON INTO TONIGHT. UNTIL THEN...ISOLATED COVERAGE IS
EXPECTED. SOME STORMS MAY BE STRONG TO SEVERE THIS AFTERNOON INTO
TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 10, 6:22 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT FRI AUG 10 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT FRI AUG 10 2007

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON INTO TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE MORNING. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE DAY. THE MAIN THREAT FOR SEVERE STORMS WILL
BE FROM MID AFTERNOON THROUGH THE LATE EVENING HOURS. THESE
STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR
TWO. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND ALSO MONDAY
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Aug 10, 2:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
234 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             2 S MADDOCK             47.93N 99.53W
08/10/2007  E0.88 INCH       BENSON             ND   PUBLIC

1200 PM     HAIL             10 S ESMOND             47.89N 99.76W
08/10/2007  E0.88 INCH       BENSON             ND   PUBLIC

1240 PM     HAIL             1 NW FILLMORE           48.19N 99.82W
08/10/2007  E0.88 INCH       BENSON             ND   PUBLIC

0220 PM     HAIL             FORT TOTTEN             47.98N 98.99W
08/10/2007  E0.88 INCH       BENSON             ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Aug 10, 2:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     WATER SPOUT      6 N LAKOTA              48.13N 98.35W
08/10/2007                   NELSON             ND   PUBLIC

            NORTH DAKOTA ATMOSPHERIC RESOURCE BOARD OBSERVER REPORTED
            FUNNEL TOUCHDOWN ON NORTHWEST STUMP LAKE.

0230 PM     TSTM WND DMG     7 N LAKOTA              48.14N 98.35W
08/10/2007                   NELSON             ND   PUBLIC

            TREE THROUGH ROOF OF HOUSE STUMP LAKE. EXACT LOCATION
            UNKNOWN AT PRESENT TIME. TIME ESTIMATED.

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:23 AM CDTSevere Thunderstorm WarningFGFBenson67 min
Aug 10, 12:31 PM CDTSevere Thunderstorm WarningFGFBenson32 min
Aug 10, 1:58 PM CDTSevere Thunderstorm WarningFGFBenson47 min
Aug 10, 2:10 PM CDTTornado WarningFGFBenson, Ramsey44 min
Aug 10, 2:35 PM CDTTornado WarningFGFNelson40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.